LETTERS: Ecstasy's unknown dangers

Click to follow
From Mr John Ramsey

Sir: I am the toxicologist who developed Tictac, the tablet and capsule identification system used by British healthcare and law enforcement professionals.

Your crime correspondent Jason Bennetto, in reporting and commenting on the tragic death of Daniel Ashton ("Boy's Ecstasy death sparks drugs alert," 30 September) resulting from his use of Ecstasy, is in danger of misleading other users of the risks they run. There is, to my knowledge, no evidence that any earlier deaths (50, according to Mr Bennetto) have resulted from impurities in Ecstasy. It seems that, for some reason which we do not understand, some users die after consuming the same drug that many others take without coming to immediate harm. It is well recognised that heat stress is an important factor. This case is unusual, but not unprecedented, in that it involves three youngsters.

Ecstasy is most commonly supplied as tablets containing about 100mg of one of the drugs MDMA, MDEA or MDA. Only MDMA has ever been made by the legitimate pharmaceutical industry, and then at a time when safety requirements were much lower than they are now. It is not possible for tablets to contain more than double the usual dose without making them physically bigger and there is no evidence that deaths have been related to larger than usual doses.

Tablets are not readily adulterated once they are made. Ecstasy containing dog-worming drugs and aquarium cleaner largely arises from small batches made by crushing these products to obtain the binders and fillers necessary to make a tablet, before mixing them with the Ecstasy. The mixture is then re-tableted, using whatever machine is at hand.

Other tablets are sometimes passed off as Ecstasy. On-site laboratories in clubs, such as those operated in the Netherlands, cannot detect "adulterated" drugs by the physical appearance and simple colour tests they employ. At best, they only indicate whether a tablet might contain some Ecstasy.

Mr Bennetto does Ecstasy users a disservice by suggestingthat they can avoid a tragedy such as this by ensuring they only take "pure" Ecstasy. The Ecstasy compounds are categorised as Class A drugs because of the harm that this case amply demonstrates they are capable of causing.

The best message we can give to youngsters is that because these drugs have never been investigated by the pharmaceutical industry we do not know the long-term hazards of Ecstasy use. Tragic cases such as these point strongly to an unacceptable risk in the short term, which we should not dilute by suggesting they will only occur with impure Ecstasy.

Yours faithfully,

John Ramsey

Research Fellow, Toxicology Unit

St George's Hospital

Medical School

London, SW17

Comments